Indiana, 2020

Hail in Indiana, March 28, 2020

March 28, 2020 · NWS IWX · 2 events in 2 counties and zones

A warm front was located across central Indiana and Ohio during the early morning hours of the 28th. An influx of moisture combined with marginal shear profiles and moderate instability all lead to several thunderstorms forming across portions of northwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A warm front was located across central Indiana and Ohio during the early morning hours of the 28th. An influx of moisture combined with marginal shear profiles and moderate instability all lead to several thunderstorms forming across portions of northwest Ohio. The elevated nature of these storms kept them confined to hail production, which was quite limited across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Mar 28, 5:26 AM EST, 1 hour 14 minutes earlier.

Area forecast discussion, Mar 28, 5:26 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
626 AM EDT Sat Mar 28 2020

.SYNOPSIS...
Issued at 620 AM EDT Sat Mar 28 2020

Moderate showers are currently moving across southern MI and
northern IN. Another round of storms is moving in from the
southwest this morning. These storms will bring a risk for heavy
rain which could result in flooding or flash flooding. A Flash
Flood Watch is in effect through 11 AM. A few strong to severe
storms are also possible.

All modes of severe weather are possible this afternoon into
tonight including large hail, damaging wind gusts, and possibly a
few tornadoes. Strong winds are expected across the area late
tonight through Sunday. These winds will cause hazardous
conditions for small crafts on Lake Michigan and could result in
lakeshore flooding of near Lake Michigan counties. Minor to
moderate river flooding is possible through Wednesday.

&&

.SHORT TERM...(Today and Tonight)
Issued at 355 AM EDT Sat Mar 28 2020

A strengthening low pressure system ejecting out of the central
plains will bring numerous thunderstorms to the forecast area today
and tonight, and potentially severe weather. As the warm front lifts
north this morning, elevated instability will be increasing.
Coverage could become widespread early as the 850mb jet and Theta-E
increases. MUCAPE will also be increasing up to around 1500 J/kg.
With bulk shear 50+ kts, strong rotating storms will be possible.
Due to the elevated nature of these storms, isolated large hail will
be the primary threat. There is a strong low-level inversion which
will limit the strong wind or tornado threat.

Heavy rain is also expected with these storms, which could
potentially lead to flash flooding, and the Flash Flood Watch has
been expanded to cover the northwest counties as well. Heavy rain
today will also lead to river rises, which could cause minor to
moderate flooding into Wednesday.

There may be a break in activity around midday as the warm front
stalls near the southern border of the CWA. The latest model runs
are consistent in continuing to show the front entering the area mid
to late afternoon and reaching southern Lower Michigan late evening.
There may not be much development in the warn sector during this
period, but some models are showing a few discreet supercells moving
through the area along the leading edge of the warm front. There
will be sufficient daytime heating remaining to allow surface
instability to rise towards 1000 J/kg as deep layer shear remains
incredibly high, and surface dewpoints in the lower to mid 60s
advect northward.

The next focus for severe weather will be ahead of the cold front as
it comes in from the west overnight. Storms will initially develop
over eastern Iowa and Missouri during the afternoon, and then
organize into a line as they push east. These long lived storms will
have the potential to bring all modes of severe weather, including a
few tornadoes given the favorable environment. The SPC Day 1 outlook
still shows the far western/southwestern counties would have the
highest risk for tornadoes and that as storms move further east they
will be encountering a gradually stabilizing environment. This
wouldn't rule out a continued severe risk across the eastern half of
the area, just a more narrow window for it to occur. Instability
significantly drops overnight as the cold front moves in.

&&

.LONG TERM...(Sunday through Friday)
Issued at 355 AM EDT Sat Mar 28 2020

The cold front will move east of the area Sunday morning, and tight
surface pressure gradients will allow winds to increase
substantially. Models continue to show strong winds of 25 to 35 mph
with gusts near 45 mph being possible. These high winds will make
conditions on Lake Michigan hazardous to small crafts, and a Gale
Watch is in effect. There is also potential for lakeshore flooding.
At this point, it does not appear to warrant a Lakeshore Flood
Warning as waves don't exceed 8ft. Will continue to monitor going
forward. There may also be a round of light showers across northern
Indiana and southern Michigan Sunday afternoon in wrap-around
moisture on the south side of the low, but rainfall amounts will be
minimal. Winds diminish late Sunday night as the low moves over the
eastern Great Lakes.

Brief high pressure ridging will favor dry conditions on Monday into
Tuesday. A low pressure system is then forecast to track to the
south on Tuesday for a quick shot of rain, but confidence is low,
and we may not see any precip. A weak wave is then expected
Wednesday night for a low chance of rain and snow. This could be
quickly followed by another disturbance Thursday night into Friday,
but there is a lot of model variability.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 618 AM EDT Sat Mar 28 2020

A warm front will move north today with the warm air spreading
northeast over a relatively shallow cold dome of air causing
showers and storms to develop rapidly before daybreak as theta E
surges northeast. Have adjusted the timing of the storms to a few
hours later to come more in line with the latest radar and
surface obs as well as the latest high resolution model guidance,
especially the HRRR. Otherwise, there should be a break in the
showers and storms later this morning as the front move north.
Have conditions improving to MVFR by noon before more activity
arrives ahead of the cold front this evening. The front will move
out over night and conditions should improve to VFR around 29/06Z,
but gusty southwest winds are expected.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until noon EDT /11 AM CDT/ today for
     INZ003>005-008-009-012>018-020-022>027-032>034.

MI...Flash Flood Watch until noon EDT today for MIZ077-078.

OH...Flash Flood Watch until noon EDT today for OHZ004-005-015-016-
     024-025.

LM...Gale Warning from 5 AM to 11 PM EDT Sunday for LMZ043-046.

&&

SYNOPSIS...Cobb
SHORT TERM...Cobb
LONG TERM...Cobb
AVIATION...Skipper/Cobb

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Mar 28, 3:48 AM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
448 AM EDT Sat Mar 28 2020

INZ003>005-008-009-012>018-020-022>027-032>034-MIZ077-078-OHZ004-005-
015-016-024-025-290900-
La Porte-St. Joseph IN-Elkhart-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-Wabash-
Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-Cass MI-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
448 AM EDT Sat Mar 28 2020 /348 AM CDT Sat Mar 28 2020/

...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT /11 AM CDT/ TODAY...

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms are expected today and tonight.

Expect heavy rain, and possibly severe storms with large hail or
strong wind gusts, and perhaps a few tornadoes. The rainfall from
these storms may cause flooding of poor drainage areas and rises on
area rivers and streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong winds are expected Sunday. Wind gusts up to 45 mph are
possible. Winds diminish Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

LMZ043-046-290900-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
448 AM EDT Sat Mar 28 2020

...GALE WARNING IN EFFECT FROM 5 AM TO 11 PM EDT SUNDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Thunderstorms will persist today and tonight. The hazards associated
with the storms include large hail, damaging wind gusts, and
possibly a few tornadoes.

Windy conditions, with gales possible, are expected to develop late
tonight, which will be hazardous to small crafts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

Windy conditions, with gales possible, will last through Sunday
evening, which will be hazardous to small crafts.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

INZ006-007-MIZ079>081-OHZ001-002-290900-
Lagrange-Steuben-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-
448 AM EDT Sat Mar 28 2020

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Thunderstorms and heavy rain are expected today and tonight. The
hazards associated with the storms include hail, damaging wind gusts,
and possibly a few tornadoes. The rainfall from these storms may
cause flooding of poor drainage areas and rises on area rivers and
streams.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong winds are expected on Sunday. Wind gusts up to 45 mph are
possible. Winds diminish Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Mar 28, 5:45 AM EST, 55 minutes before
Special Weather Statement
National Weather Service Northern Indiana
645 AM EDT Sat Mar 28 2020

INZ022>024-281115-
Miami-Wabash-Cass-
645 AM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT WESTERN WABASH...CASS AND MIAMI
COUNTIES...

At 643 AM EDT, a strong thunderstorm was located near Logansport,
moving east at 70 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Logansport, Peru, Wabash, Grissom Afb, Walton, Bunker Hill, Mexico,
Lincoln, Wells, Erie, Denver, Roann, Onward, Clymers, Richvalley,
Deedsville, Hoover, Peoria, Nead and Anoka.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Northern Indiana.

&&

LAT...LON 4069 8637 4069 8651 4080 8656 4091 8623
      4091 8617 4093 8617 4100 8597 4100 8595
      4101 8595 4104 8585 4070 8570 4059 8637
TIME...MOT...LOC 1043Z 254DEG 63KT 4069 8638

HAIL...0.88IN
WIND...40MPH

NWS
Special weather statement, Mar 28, 6:25 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Northern Indiana
725 AM EDT Sat Mar 28 2020

INZ023>025-032-281200-
Miami-Wabash-Huntington-Grant-
725 AM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...NORTHERN
GRANT...SOUTHWESTERN HUNTINGTON AND SOUTHEASTERN MIAMI COUNTIES...

At 724 AM EDT, a strong thunderstorm was located 8 miles northeast of
Kokomo, moving northeast at 55 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Marion, Sweetser, La Fontaine, Van Buren, Converse, Amboy, Mount
Etna, Bennetts Switch, Landess, Lincolnville, Mier, Jalapa, Santa Fe,
Hanfield, Wawpecong, Treaty, Banquo, Somerset and Pleasant Plain.

This includes Interstate 69 in Indiana between mile markers 267 and
272.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4057 8587 4056 8610 4060 8613 4084 8559
      4060 8547 4051 8586
TIME...MOT...LOC 1124Z 239DEG 49KT 4054 8599

HAIL...0.88IN
WIND...40MPH

MCS
Special weather statement, Mar 28, 6:34 AM EST, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
734 AM EDT Sat Mar 28 2020

INZ022>024-281200-
Miami-Wabash-Cass-
734 AM EDT Sat Mar 28 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WABASH...
SOUTHEASTERN CASS AND SOUTHERN MIAMI COUNTIES...

At 734 AM EDT, a strong thunderstorm was located over Walton, or near
Grissom Afb, moving northeast at 55 mph.

Winds in excess of 40 mph and penny size hail are possible with this
storm.

Locations impacted include...
Logansport, Peru, Wabash, Grissom Afb, Walton, Bunker Hill, Mexico,
Lincoln, Wells, Galveston, Miami, Erie, Denver, Onward, Chili,
Richvalley, Deacon, New Waverly, Santa Fe and Hoover.

&&

LAT...LON 4065 8638 4066 8637 4069 8637 4069 8640
      4080 8645 4090 8584 4063 8587 4056 8628
      4056 8634
TIME...MOT...LOC 1134Z 239DEG 49KT 4062 8625

HAIL...0.75IN
WIND...40MPH

MCS

The radar

The Northern Indiana radar (KIWX), 83 km away, was scanning. The volume nearest the first event began at 11:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Grant

When
March 28, 6:40 AM EST to 6:41 AM EST
Where
Grant County, 2.76 mi N of Shady Hills
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.610, -85.670

Hail, Miami

When
March 28, 6:56 AM EST to 6:57 AM EST
Where
Miami County, 0.87 mi SE of Loree
Measured
1 in hail
Reported by
Public
Coordinates
40.640, -86.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2020Every state in 2020This day in weather historyWarnings in Indiana, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882861, 882862.